Misdiagnosed or BP Triggered by Meds?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Misdiagnosed or BP Triggered by Meds?

Following a possible TIA which was followed by a neck injury, my husband  was lightheaded and started having  terrible pain in his head.  Since an MRI showed nothing except the results of a level 5 concussion 14 years ago, my husband's  family told him to go to a psychiatrist since there is bi-polar in his family.  When the psychiatrist asked him if he had racing  thoughts that kept him from sleeping, my  husband said "Yes" though he wasn't  sure what racing thoughts were.  He lost his  sleep after being on Ativan (for  pain) about a month. Also the extreme pain was keeping him from sleeping.  The  psychiatrist diagnosed him as having bi-polar chemistry and prescribed Seroquel  and Depakote.  He developed many neurological and  problems after this including  an inability to eye-track movement, unable to read or watch t.v.  He was switched to Depakote  and Zyprexa, and feels like his brain chemistry has been  completely messed up, is still in a lot of head pain, and has now  developed an  incredible urge to move and restlessness of agitation.  He has become unable to  feel any emotion, process or think, as become like a totally different person.   He was given Cogentin to help with the restlessness, and the more meds he is put on,  he more problems he develops, but can't get off without terrible withdrawal and additional head-pain. He feels completely trapped and doesn't know what to do.  Is it possible that he was misdiagnosed or that bi-polar was triggered by  the heavy meds?


Dear Elaine --
Sounds like you have significant doubts about this diagnosis of bipolar disorder, and the way in which that diagnosis was made.  As you can understand, with only your description to go on, I'm not in a position to offer a different diagnosis or question the one that was made. Hopefully by the time you read this, something will have been worked out leading to a better outcome.  But in case there is some value in it, here are a few thoughts based on your account.

You noted that he "lost his sleep after being on Ativan for about a month."  Ativan is the trade name for lorazepam, an anti-anxiety medication often used in the treatment of mood and anxiety conditions, sometimes to promote sleep. After about three weeks of using lorazepam every day, one can develop a tolerance to it so that it does not work as well as it did initially.  In addition, at that point the body is used to it and expects it, so that when it is not taken, a person can have symptoms worse than the original problem, from "withdrawal" on top of the return of the original symptoms (presuming that nothing has been done to make those symptoms go away in the meantime). "Withdrawal" includes increased muscle tension and anxiety, and increased difficulty sleeping.

So did lorazepam play a role and his "losing his sleep"?  Well, it might have if at that point he stopped taking it relatively suddenly.  But if he continued to take it, then we have to look for some other explanation as to why he "lost his sleep".  And as you have probably learned, sleep is a crucial factor in bipolar disorder.  When people with a risk for this condition go without sleep, or have markedly decreased sleep, they are much more likely to go into a manic phase.  A person with a family history of bipolar disorder, and a history of a brain injury, could easily slip toward mania with even a few nights of sleep deprivation.

As to whether your husband was experiencing something like that at the time when the doctor prescribed Seroquel and Depakote, I cannot say.  Unfortunately, sometimes these medications do indeed cause significant problems with side effects.  As to whether the bipolar disorder could have been triggered by any of these, I think that much is very unlikely.  About the only way you could explain something that way would be taking lorazepam for a month and then stopping it suddenly.  The sleep disturbance that might cause could trigger the emergence of bipolar symptoms.

Finally, what should someone do when they are watching a loved one to be treated with medications that seem to be making things worse.  Well, that's a long story, as you can imagine.  The short version is to wonder out loud, in a very respectful way, whether the medications are getting the outcome intended, and whether there might be another way to go about things.  You can get an example of the kind of tone that I'm suggesting for this by reading my "Dear Doctor" letter. After that, if you are in a position to do so, you could seek a second opinion about what has happened and what might be done about it.

I hope that something better is already happening by the time you read this letter, or if not, that this happens soon. Good luck getting it figured out.

Dr. Phelps

 

Published in August, 2009
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?